California, 2015

Wildfire in California, August 1 to 7, 2015

August 1 to 7, 2015 · NWS MFR · 1 event in 1 county or zone

The Frog Wildfire was started by lightning at around 1645 PST on 07/30/2015. As of 0330 PST on 08/07/2015, the fire covered 4782 acres and was 100 percent contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Frog Wildfire was started by lightning at around 1645 PST on 07/30/2015. As of 0330 PST on 08/07/2015, the fire covered 4782 acres and was 100 percent contained. 3.9 million dollars had been spent on firefighting efforts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 31, 7:10 PM PST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 31, 7:10 PM PST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
810 PM PDT FRI JUL 31 2015

.DISCUSSION...01/00Z NAM IN.

A FAIRLY TYPICAL THUNDERSTORM PATTERN IS IN PLACE OVER THE MEDFORD
CWA WITH SOUTHERLY FLOW ALOFT ADVECTING MONSOONAL MOISTURE INTO
THE AREA. THUNDERSTORMS DEVELOPED FRIDAY AFTERNOON...MOSTLY OVER
THE HIGHER TERRAIN OF NORTHERN CALIFORNIA AND IN OREGON FROM THE
CASCADES EAST. THESE STORMS ARE LIKELY DRY OR MOSTLY DRY...AS THE
REPORTED PRECIPITATION AMOUNTS ARE VERY LIGHT AND SPOTTY. IN
ADDITION...TWO FIRES IN DOUGLAS COUNTY BECAME PLUME- DRIVEN DUE TO
THE HOT AND UNSTABLE CONDITIONS.

THE OTHER STORY IS THE HEAT...MEDFORD PEAKED AT A TOASTY 109F
TODAY...WHICH BROKE THE RECORD FOR TODAY.

THE NEXT CONCERN IS A SHORT WAVE EMBEDDED IN THE SOUTHERLY FLOW
NOW OVER SISKIYOU AND MODOC COUNTIES. THIS SHORT WAVE IS
SUPPORTING A LINE OF CONVECTION WHICH MAY CONTINUE THROUGH THE
NIGHT AS IT MOVES INTO OREGON. THE WAVE WILL WEAKEN AS IT COMES
THROUGH THOUGH...AND WILL MOVE INTO NORTHERN OREGON SATURDAY
MORNING. ONCE AGAIN...THE MAIN CONCERN IS DRY LIGHTNING.

THE HOT TEMPERATURES AND AFTERNOON/EVENING THUNDERSTORMS WILL
CONTINUE THROUGH THE WEEKEND. FRIDAY WAS LIKELY THE HOTTEST DAY
OVER THE AREA AND A COOLING TREND WILL COMMENCE SATURDAY...BUT IT
WILL STILL BE QUITE HOT WITH THE FORECAST HIGHS FOR MEDFORD 104F
FOR SATURDAY AND 97F FOR SUNDAY.

CONVECTION ON SATURDAY WILL BE DUE TO SURFACE HEATING AS THERE
WILL NOT BE ANY SHORT WAVES OR DEFORMATION ZONES AROUND TO SUPPORT
UPPER LEVEL INSTABILITY OR DIFLUENCE. EXPECT SCATTERED THUNDERSTORMS
TO DEVELOP OVER THE HIGHER TERRAIN OF SISKIYOU COUNTY AND THE
CASCADES.

SUNDAY WILL BE A DIFFERENT STORY THOUGH...AS SHORT WAVES WILL MOVE
OVER THE EAST SIDE DURING MAXIMUM SURFACE HEATING. EXPECT
SCATTERED THUNDERSTORMS OVER THAT AREA AT THAT TIME.

EXTENDED DISCUSSION FROM THE FRIDAY AFTERNOON AFD...MONDAY THROUGH
THURSDAY. THE UPPER RIDGE OVER THE AREA BEGINS TO BREAK DOWN AND
SHIFT EAST MONDAY. AS IT BREAKS DOWN...THE THUNDERSTORM THREAT
DECREASES IN SW OREGON BUT REMAINS FOR NORTHERN CALIFORNIA AND
EAST OF THE CASCADES INTO TUESDAY. LATER IN THE WEEK...THE UPPER
FLOW TURNS SOUTHWEST AND TAKES THE ATMOSPHERIC MOISTURE TO THE
EAST OF THE AREA. THE SOLUTIONS FROM THE GFS AND EC MODELS HAVE
SOME DIFFERENCES FROM MIDWEEK ON. THE GFS PUTS THE AREA UNDER A
VERY WEAK FLOW BETWEEN A CUTOFF LOW WEST OF 130W AND A SHORTWAVE
IN BRITISH COLUMBIA. THE EC HAS A MORE SUBSTANTIAL LOW ALONG THE
PACNW COAST. THE END RESULT IS PRETTY SIMILAR...COOLER DRY
WEATHER.

&&

.AVIATION...FOR THE 01/00Z TAF CYCLE...TWO MAIN CONCERNS EXIST.
FIRST, ARE ISOLATED THUNDERSTORMS OVER THE CASCADES....NORTHERN
CALIFORNIA AND PORTIONS EAST OF THE CASCADES WITH POSSIBLE GUSTY
OUTFLOW WINDS UNTIL 4-5Z. SECOND, IS REDUCED VISIBILITY FROM TWO
WILDFIRES IN DOUGLAS COUNTY, WHICH COULD BRING MVFR VISIBILITIES IN
HAZE AND SMOKE EAST OF INTERSTATE 5 IN DOUGLAS COUNTY AND ROGUE
VALLEY INCLUDING MEDFORD THROUGH TONIGHT. OTHERWISE VFR CONDITIONS
WILL CONTINUE FOR THE NEXT 24 HOURS. THE EXCEPTION WILL BE ALONG THE
COAST WHERE MARINE STRATUS WILL RE DEVELOP RESULTING IN IFR CIGS
BETWEEN 5-7Z. -PETRUCELLI

&&

.MARINE...UPDATED 245 PM PDT FRIDAY 31 JULY 2015...A THERMAL TROUGH
NEAR THE COAST WILL CONTINUE TO BRING MODERATE TO STRONG NORTH WINDS
AND CHOPPY WIND-DRIVEN SEAS REACHING ADVISORY CRITERIA THROUGH THIS
EVENING. THE MODELS CONTINUE TO SHOW BORDERLINE SMALL CRAFT FOR
WINDS TONIGHT INTO SATURDAY FOR THE OUTER WATERS, BUT SUSPECT IT MAY
BE OVERDONE. FOR NOW WE'LL GO WITH THE IDEA OF WINDS AND SEAS
LOWERING TONIGHT INTO SATURDAY GIVEN THE THERMAL TROUGH IS EXPECTED
TO WEAKEN AND MOVE INLAND. WINDS AND SEAS ARE EXPECTED TO GRADUALLY
LOWER THIS WEEKEND...BUT WILL REMAIN MODERATE THROUGH NEXT
WEEK...WITH A POSSIBLE RETURN TO ADVISORY CONDITIONS IN THE SOUTHERN
OUTER WATERS AS EARLY AS WEDNESDAY. -PETRUCELLI

&&

.FIRE WEATHER...UPDATED 800 PM PDT FRIDAY 31 JULY 2015...RED FLAG
WARNINGS HAVE BEEN ISSUED FOR HAINES 6 ON EXISTING FIRES FOR BOTH
THE CABLE CROSSING FIRE (FIRE WX ZONES 616) AND THE STOUTS FIRE
(STRADDLING THE BORDER OF 616/617). ISOLATED TO SCATTERED
THUNDERSTORMS ALSO PROMPTED A RED FLAG WARNING FOR THE EASTERN
PORTION OF ZONE 617.

ISOLATED TO SCATTERED STORMS ARE POSSIBLE OVER A MUCH WIDER AREA
SATURDAY, OWING TO INCREASING MOISTURE, INSTABILITY, AND THE
POSSIBILITY OF A GOOD TRIGGER ARRIVING THROUGH THE SOUTHERLY FLOW
ALOFT. STORMS WILL LIKELY START OFF DRY AND THEN TEND TO GET
WETTER THROUGH THE EVENING, ESPECIALLY OVER CALIFORNIA. RED FLAG
WARNINGS HAVE BEEN ISSUED OVER MUCH OF OUR FORECAST AREA TO
HIGHLIGHT THIS POTENTIAL. IT IS NOTEWORTHY THAT SOME GUIDANCE
SHOWS THESE STORMS CONTINUING THROUGH SATURDAY NIGHT ACROSS THE
WEST SIDE OREGON ZONES...AND FIRE WEATHER WATCHES ARE ALSO IN
EFFECT FOR SUNDAY.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
        ORZ621-623>625.
     RED FLAG WARNING FROM 2 PM TO 11 PM PDT SATURDAY FOR ORZ624.
     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
        NIGHT FOR ORZ621>625.
     RED FLAG WARNING FROM 2 PM TO 11 PM PDT SATURDAY FOR
        ORZ615>617-619-620-622.
     RED FLAG WARNING UNTIL 9 PM PDT THIS EVENING FOR ORZ616.
     HEAT ADVISORY UNTIL 11 PM PDT SATURDAY FOR ORZ023.
     RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING ABOVE 500 FEET FOR
        FOR ORZ617.
     RED FLAG WARNING FROM 11 AM TO 11 PM PDT SATURDAY FOR
        ORZ621-623.
     HEAT ADVISORY UNTIL 11 PM PDT SATURDAY FOR ORZ024-026.

CA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR
        CAZ280-281-284-285.
     FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH LATE SUNDAY
        NIGHT FOR CAZ280-281-284-285.
     RED FLAG WARNING FROM 2 PM TO 11 PM PDT SATURDAY FOR
        CAZ280-281-284.
     HEAT ADVISORY UNTIL 11 PM PDT SATURDAY FOR CAZ080-081.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT
        THIS EVENING FOR PZZ356-370-376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
        EVENING FOR PZZ350-356-370-376.

15/15/15

In the hours before

Special weather statement, Jul 31, 7:16 PM PST, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
816 PM PDT FRI JUL 31 2015

ORZ027-028-010345-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-SOUTH CENTRAL OREGON
CASCADES-
816 PM PDT FRI JUL 31 2015

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JACKSON AND WEST CENTRAL
   KLAMATH COUNTIES...

AT 814 PM PDT...A STRONG THUNDERSTORM WAS OVER ANNIE CREEK SNOW
PARK...OR 7 MILES SOUTH OF CRATER LAKE...MOVING NORTHWEST AT 10 MPH.

HALF INCH HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 62 NEAR CRATER LAKE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4263 12221 4278 12245 4294 12231 4275 12206
TIME...MOT...LOC 0314Z 238DEG 49KT 4280 12208

STOCKTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Modoc County

When
August 1, 12:00 AM PST to August 7, 3:30 AM PST
Where
Modoc County forecast zone
Reported by
Other Federal Agency
Coordinates
41.590, -120.725 (the zone’s center; the record gives no point)

The Frog Wildfire was started by lightning at around 1645 PST on 07/30/2015. As of 0330 PST on 08/07/2015, the fire covered 4782 acres and was 100 percent contained. 3.9 million dollars had been spent on firefighting efforts.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 585344.